Wisconsin, 2019

Tornado in Wisconsin, May 24, 2019

May 24, 2019 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms moved through parts of western Wisconsin during the evening hours, many of which were rotating. One brief tornado touched down and damaged mainly trees in far northern Vernon County, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$4,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved through parts of western Wisconsin during the evening hours, many of which were rotating. One brief tornado touched down and damaged mainly trees in far northern Vernon County, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 4:50 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 4:50 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
550 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri May 24 2019

At 2 PM, currently monitoring a warm sector across central Iowa. The
RAP continues to bring this warm sector northward into northeast
Iowa and southwest Wisconsin. As this occurs, the surface-based
CAPE is expected to climb into the 2-3K range by late afternoon.
There will be sufficient deep shear for the potential develop of
supercells between 4 PM this afternoon and 10 PM tonight. With 0-1
km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there
will be the potential of isolated tornadoes to go along with the
threat for damaging winds and large hail. This is assuming that we
are able to break the cap which exists between 1.5 and 2.5 km.
The CAMs are struggling with this. One model run will break this
cap and then in its next model run it will not.

For Saturday, the models are in fairly good agreement that the
surface front will be far enough south during the day that we should
remain dry.  High temperatures will range from the mid 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri May 24 2019

A quasi-stationary front will stretch from an area of low pressure
centered on the TX/OK Panhandles to another surface low departing
into Quebec Saturday night. Locally, this boundary will sag just
south of the WI/IL border Saturday night with dewpoints pooling in
the 60s to the south. Considerably drier air will settle in north of
the front as surface high pressure builds over the Upper Mississippi
Valley. A shortwave is progged to ride along this boundary Saturday
night, passing by just south of our forecast area Sunday morning.
While the bulk of convective activity triggered by this feature is
expected to remain to our south, it may brush a portion of northeast
IA and southwest WI with some showers and perhaps a few rumbles of
thunder. Weak ridging aloft then slides overhead Sunday evening.

The next system arrives late Sunday night into Memorial Day as a
potent shortwave rides the ridge top with a developing surface low
reflection crossing into central WI. This will occur in conjunction
with an increase in deep layer moisture as PWATs climb to around 1.5
inches. Looks like only limited elevated instability initially, but
enough to support some embedded thunder within a large complex of
showers through Monday morning. Rainfall of a half inch to an inch
will be possible, heaviest across the northwestern portion of our
forecast area. The question then becomes whether the atmosphere can
recover for some convective activity in the afternoon-evening.
Models seem somewhat optimistic this far out that at least our
southwestern counties may clear out partially. However, they're also
calling for dewpoints to reach the low 70s there Monday evening,
which is likely overdone and is thus inflating potential
instability. At this point looks like decent deep layer shear of 35-
50 knots to promote some storm organization, and SPC has our
northeast IA and southwest WI counties highlighted in their Day 4
outlook. Of course the severe threat is very conditional this far
out, but worth keeping a close eye on with lots of outdoor holiday
festivities.

An amplifying trough/ridge pattern over the CONUS towards the middle
of the week will remain conducive for continued unsettled weather.
An open Gulf and strong moisture transport will interact with low
pressure organizing over the Plains late Tuesday into Wednesday to
bring another round of widespread rainfall, with potentially
significant amounts. A cold front will then push south through the
area Wednesday night, with quieter/cooler weather the second half of
the week as high pressure skirts by to our west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM CDT Fri May 24 2019

Watching a cold front over western Minnesota and Iowa that will
move through both airports during the overnight hours. Some
showers and storms should get going ahead of this front in the
warm sector this evening, but the latest runs of the RAP and HRRR
suggest the warm sector and best chances for showers/storms to
remain southeast of both airports. Any remaining MVFR ceilings are
expected to move past the area very early this evening and will
start with a VFR ceiling that will scatter out slowly from west to
east tonight. Quiet conditions expected for Saturday with just
some high clouds and west/southwest winds under 10 knots.

&&

.HYDROLOGY...
Issued at 248 PM CDT Fri May 24 2019

With the models not showing much training across the area tonight
and the next round of heavy rain not expected until Sunday night
through Tuesday, opted to just keep the ESF going. With this said,
any storms that do develop tonight will have the potential of
producing hourly rainfall rates of 1 to 3 inches per hour, so we
will have to watch them closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 7:36 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 AM CDT Fri May 24 2019

IAZ011-029-030-WIZ053>055-061-251100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for southwest Wisconsin and
parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rain are expected. A few
storms may produce large hail, damaging winds, and isolated
tornadoes between 4 PM and 10 PM.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

Any severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-251100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and west central into central
Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through this evening.
Lightning is the main hazard.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 24, 6:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019

IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
      4371 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212

CA
Special weather statement, May 24, 6:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
759 PM CDT Fri May 24 2019

IAZ010-011-250145-
Winneshiek-Allamakee-
759 PM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLAMAKEE AND SOUTHERN
WINNESHIEK COUNTIES...

At 758 PM CDT, a strong thunderstorm was located near Decorah, moving
northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Castalia, Jackson Junction, and Hanover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4308 9203 4320 9203 4342 9169 4342 9129
      4308 9159
TIME...MOT...LOC 0058Z 232DEG 37KT 4326 9177

CA
Special weather statement, May 24, 7:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 PM CDT Fri May 24 2019

MNZ096-WIZ041-053-250215-
Houston-Vernon-La Crosse-
815 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...

At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to near La Crosse to
Spring Grove. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crosse, Caledonia, West Salem, Bangor, Stoddard, Coon Valley,
Hokah, Brownsville, Wilmington, Reno, Chaseburg, Genoa, and Goose
Island.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4368 9093 4355 9123 4350 9166 4368 9150
      4395 9099 4388 9091 4373 9091
TIME...MOT...LOC 0114Z 235DEG 27KT 4374 9108 4376 9123 4356 9162

CA

The radar

The La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Vernon

When
May 24, 7:40 PM CST to 7:42 PM CST
Where
Vernon County, 3.39 mi WNW of Coon Vly to 3.46 mi WNW of Coon Vly
Rating
EF0
Path length
0.15 mi
Path width
20 yd
Property damage
$1,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
43.722, -91.081

Trees were damaged when a brief tornado crossed Highways 14/61 between La Crosse and Coon Valley.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829408.